advertisement
Question
Posted by: Medically Induced | 2010/01/26

Benzodiazapines Specifically Alprazolam

As a pharmacist I assume you are familiar with the actions and effects of the Benzo' s on the Brain.
I have all the opinions from the addiction experts but as a concocter of medicines what in your view is the best way to withdraw from this medication should you be addicted or dependant.

Is there such a thing as rapid detox from Benzo' s like with other narcotic drugs lke opiods or should it be a much slower tapering process?


Also hope much Codeine Phosphate would be considered dangerous in a single dose per mg.

I await your answer with interest.

Regards

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi M

Although many who are taken of Benzo's dont experience any withdrawal symptoms, some may. In case of a short acting benzo such as Alprazolam the patient can either e switched to a longer acting benzo and the dose of this new benzo can then gradually be reduced.

A slow reduction in treatment is preferable and, as withdrawal symptoms tend to emerge four or five days after the last dosage reduction, it may be wise to adopt a weekly reduction programme. Withdrawal may be more successful if the dosage reduction programme is flexible and takes account of the withdrawal symptoms seen. Most patients will tolerate a fairly rapid reduction in dosage spread over a few weeks but those who have been taking higher doses or have a history of withdrawal problems will need longer. There is no definite length of programme to recommend - withdrawal periods varying in length from four to 16 weeks have all been suggested. Much will depend on the individual patient and a flexible approach is required. On reaching the lowest doses it may be helpful to move towards an intermittent dosage, with the patient taking the drug on alternate days, then every third day and so on.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: pharmacist | 2010/01/27

Hi M

Although many who are taken of Benzo's dont experience any withdrawal symptoms, some may. In case of a short acting benzo such as Alprazolam the patient can either e switched to a longer acting benzo and the dose of this new benzo can then gradually be reduced.

A slow reduction in treatment is preferable and, as withdrawal symptoms tend to emerge four or five days after the last dosage reduction, it may be wise to adopt a weekly reduction programme. Withdrawal may be more successful if the dosage reduction programme is flexible and takes account of the withdrawal symptoms seen. Most patients will tolerate a fairly rapid reduction in dosage spread over a few weeks but those who have been taking higher doses or have a history of withdrawal problems will need longer. There is no definite length of programme to recommend - withdrawal periods varying in length from four to 16 weeks have all been suggested. Much will depend on the individual patient and a flexible approach is required. On reaching the lowest doses it may be helpful to move towards an intermittent dosage, with the patient taking the drug on alternate days, then every third day and so on.

Reply to pharmacist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement